Thunderstorm Wind, Marathon
- When
- June 11, 6:27 PM CST
- Where
- Marathon County, Spencer
- Measured
- 50 kt (58 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.767, -90.283
During the late evening of June 11th a large thunderstorm complex, including a bow echo, moved across central and east central Wisconsin. Winds exceeded 70 mph across the area, resulting in thousands of downed trees and damage to homes and businesses.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
During the late evening of June 11th a large thunderstorm complex, including a bow echo, moved across central and east central Wisconsin. Winds exceeded 70 mph across the area, resulting in thousands of downed trees and damage to homes and businesses. What made the storm particularly significant was the sustained strong winds causing more damage than typically experienced with a single severe wind gust. In Oshkosh, winds of 45 to 70+ mph were recorded for 45 minutes, veering from west to north during that span. The high winds and rough water knocked over dozens of sailboats on Lake Winnebago, sinking at least one. The storms knocked out power to at least 100,000 customers. The hardest hit counties included Wood, Portage, Waupaca, Waushara, southern Outagamie and Winnebago.Two youths at a coffee house in Neenah (Winnebago co.) were injured by flying glass when high winds caused a window to break.Very heavy rain in a short period of time resulted in urban flooding in Appleton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 11, 6:15 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 715 PM CDT MON JUN 11 2001 CENTRAL WI UNDER THE GREATEST RISK OF SVR WX THIS EVENING. BOWING SEGMENT HEADED EWD INTO LINCOLN/MARATHON COUNTIES PRODUCED WIND DAMAGE TO THE WEST. ANOTHER STORM AHEAD OF THE MAIN COMPLEX WAS INTENSIFYING OVER WOOD COUNTY. MOST IMPRESSIVE SEGMENT WAS THE LINE BACK IN WRN WI. THAT APPEARED TO BE STARTING TO SHIFT SE...BUT IT WL STILL BE A CLOSE CALL WITH THE SW PART OF MY FCST AREA. PER COORD WITH SPC...TORNADO THREAT WL BE MAINLY EARLY AND IN THE FAR WRN PART OF MY FCST AREA. BY LATE EVENING...EXPECT MAINLY A WIND THREAT TO REMAIN. MY BEST GUESS RIGHT NOW IS THAT CURRENT WATCH WL COVER THE SITN...WITH STRONGEST STORMS SHIFTING S OF MY FCST AREA BY THE TIME THEY REACH THE ERN EDGE OF THE WATCH. .GRB...NONE. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-112000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1230 PM CDT MON JUN 11 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF CENTRAL WISCONSIN DURING THE LATE AFTERNOON AND EVENING HOURS. THE GREATEST RISK OF SEVERE STORMS WILL BE SOUTH AND WEST OF A LINE FROM MERRILL TO OSHKOSH...AND OCCUR BETWEEN 5:00 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA. A COMPLEX OF SEVERE THUNDERSTORMS WILL CONTINUE TO ORGANIZE ACROSS CENTRAL MINNESOTA THIS AFTERNOON. THE COMPLEX WILL PUSH EAST INTO WISCONSIN DURING THE LATE AFTERNOON...THEN TURN SOUTHEAST THIS EVENING. THE COMPLEX IS LIKELY TO PRODUCE DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. AS OF NOON...IT APPEARED THAT CENTRAL WISCONSIN HAD THE GREATEST RISK OF EXPERIENCING WIDESPREAD SEVERE WEATHER. HOWEVER... SEVERE WEATHER IS POSSIBLE ACROSS THE REST OF THE AREA AS WELL. SPOTTER ACTIVATION IS LIKELY NEEDED LATE THIS AFTERNOON AND THIS EVENING. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-112300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT MON JUN 11 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF CENTRAL WISCONSIN DURING THE EVENING HOURS. THE GREATEST RISK OF SEVERE STORMS WILL BE SOUTH AND WEST OF A LINE FROM MERRILL TO OSHKOSH...AND OCCUR BETWEEN 7:00 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA. A COMPLEX OF SEVERE THUNDERSTORMS WILL PUSH EASTWARD FROM MINNESOTA DURING THE LATE AFTERNOON. THE COMPLEX SHOULD TURN SOUTHEAST ACROSS WISCONSIN DURING THE EVENING. THE MAIN THREAT POSED BY THE COMPLEX WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. AS OF 4:00 PM...IT APPEARED THAT CENTRAL WISCONSIN HAD THE GREATEST RISK OF EXPERIENCING WIDESPREAD WIND DAMAGE. HOWEVER...SEVERE WEATHER IS POSSIBLE ACROSS THE REST OF THE AREA AS WELL. SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 605 PM CDT MON JUN 11 2001 ...SEVERE WEATHER LIKELY IN CENTRAL WISCONSIN THIS EVENING... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION OF CENTRAL WISCONSIN DURING THE EVENING HOURS. THE GREATEST RISK OF SEVERE STORMS WILL BE SOUTH AND WEST OF A LINE FROM MERRILL TO OSHKOSH...AND OCCUR BETWEEN 7:00 PM AND MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF NORTH-CENTRAL...NORTHEAST...AND EAST- CENTRAL WISCONSIN. AT 6:00 PM...A COMPLEX OF SEVERE THUNDERSTORMS WAS LOCATED OVER EXTREME EASTERN MINNESOTA AND WESTERN WISCONSIN. THE COMPLEX SHOULD TURN SOUTHEAST ACROSS WISCONSIN DURING THE EVENING. THE MAIN THREAT POSED BY THE COMPLEX WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. BE SURE TO MONITOR LATER STATEMENTS ON THIS SEVERE WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 710 PM CDT MON JUN 11 2001 ...SEVERE WEATHER LIKELY IN CENTRAL WISCONSIN THIS EVENING... A TORNADO WATCH HAS BEEN POSTED CENTRAL AND A PORTION OF EAST-CENTRAL WISCONSIN FOR THE EVENING HOURS. THE TORNADO WATCH INCLUDES... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY...AND... CALUMET COUNTY. AT 7:00 PM...A COMPLEX OF SEVERE THUNDERSTORMS WAS ENTERING CENTRAL WISCONSIN FROM THE WEST. THE COMPLEX SHOULD TURN SOUTHEAST ACROSS WISCONSIN DURING THE EVENING. THE MAIN THREAT POSED BY THE COMPLEX WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO POSSIBLE. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES. THE STORMS WILL LIKELY WEAKEN BY THE TIME THEY REACH THE LAKESHORE DURING THE LATE EVENING. ALTHOUGH THE RISK OF SEVERE STORMS IS GREATEST IN THE WATCH AREA...A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE REMAINDER OF NORTH-CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. BE SURE TO MONITOR LATER STATEMENTS ON THIS SEVERE WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
9 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256348, 5256358, 5256350, 5256349, 5256351, 5256353, 5256352, 5256354, 5256355, 5256359, 5256356, 5256357.